USMLE Forums banner
1 - 9 of 9 Posts

·
Registered
Joined
·
19 Posts
Significant hypercalcemia (serum calcium level >12 mg/100 mL) can slow bowel. (has to do with the intrinsic pathways inside the smooth muscle fibers probably) This happens especially when taking calcium supplements.
Hypokalemia can cause a paralytic ileus too.

In addition to constipation, prolonged hypercalcemia tends to cause high gastrin levels, which may contribute to peptic ulcer disease and may lead to pancreatitis or the deposition of calcium in any soft tissue.

Please tell me if this helps
 

·
Registered
Joined
·
298 Posts
According to UptoDate:

Hypercalcemia: GI symptoms, such as constipation, anorexia, and nausea occur commonly. Constipation may be related to decreased smooth muscle tone and/or abnormal autonomic function.

Looks like the mechanism is not very clear
 

·
Registered
Joined
·
82 Posts
I also couldn't find, why hypercalcemia causes lethargy & constipation.

Explanation by @fernandbteich may explain it but i am not sure....

hypercalcemia also --> polyuria, so I'm sure the dehydration makes any constipation worse..
Hypercalcemia cause polyuria by antagonizing the effects of ADH & due to osmotic diuresis.
 

·
Registered
Joined
·
125 Posts
OK..now i am confused

Calcium channel blockers (verapamil) cause constipation..i thought it was because calcium is needed for contraction of smooth muscle cells hence when blocked >> reduced contraction > constipate

Ofcourse my logic has been bombed now, would some one CLARIFY ??:confused:
 

·
Registered
Joined
·
121 Posts
Discussion Starter · #9 ·
Yes this is indeed a hard concept but thanks everyone for trying to explain it as its so important to know why each side effect occurs.
 
1 - 9 of 9 Posts
Top